Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Stability and convergence of the Peaceman-Rachford ADI method for initial-boundary value problems

Authors: W. H. Hundsdorfer and J. G. Verwer
Journal: Math. Comp. 53 (1989), 81-101
MSC: Primary 65N40; Secondary 65M20
MathSciNet review: 969489
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper an analysis will be presented for the ADI (alternating direction implicit) method of Peaceman and Rachford applied to initial-boundary value problems for partial differential equations in two space dimensions. We shall use the method of lines approach. Motivated by developments in the field of stiff nonlinear ordinary differential equations, our analysis will focus on problems where the semidiscrete system, obtained after discretization in space, satisfies a one-sided Lipschitz condition with a constant independent of the grid spacing. For such problems, unconditional stability and convergence results will be derived.

References [Enhancements On Off] (What's this?)

  • [1] K. Dekker & J. G. Verwer, Stability of Runge-Kutta Methods for Stiff Nonlinear Differential Equations, North-Holland, Amsterdam, 1984. MR 774402 (86g:65003)
  • [2] J. Douglas, Jr. & J. E. Gunn, "A general formulation of alternating direction methods, Part I: Parabolic and hyperbolic problems," Numer. Math., v. 6, 1964, pp. 428-453. MR 0176622 (31:894)
  • [3] J. Douglas, Jr. & H. H. Rachford, Jr., "On the numerical solution of heat conduction problems in two and three space variables," Trans. Amer. Math. Soc., v. 82, 1956, pp. 421-439. MR 0084194 (18:827f)
  • [4] E. G. D'Yakonov, "Difference schemes with splitting operator for multi-dimensional nonstationary problems," Zh. Vychisl. Mat. i Mat. Fiz., v. 2, 1962, pp. 549-568. MR 0203955 (34:3802)
  • [5] G. Fairweather & A. R. Mitchell, "A new computational procedure for A.D.I. methods," SIAM J. Numer. Anal., v. 4, 1967, pp. 163-170. MR 0218027 (36:1116)
  • [6] A. R. Gourlay, "Splitting methods for time dependent partial differential equations," The State of the Art in Numerical Analysis (D. Jacobs, ed.), Academic Press, New York, 1977, pp. 757-791. MR 0451759 (56:10041)
  • [7] A. R. Gourlay & J. Ll. Morris, "The extrapolation of first order methods for parabolic partial differential equations II," SIAM J. Numer. Anal., v. 17, 1980, pp. 641-655. MR 588750 (82d:65080)
  • [8] A. R. Gourlay & A. R. Mitchell, "The equivalence of certain alternating direction and locally one-dimensional difference methods," SIAM J. Numer. Anal., v. 6, 1969, pp. 37-46. MR 0250492 (40:3726)
  • [9] P. J. van der Houwen & J. G. Verwer, "One-step splitting methods for semi-discrete parabolic equations," Computing, v. 22, 1979, pp. 291-309. MR 620058 (83e:65148)
  • [10] P. J. van der Houwen & B. P. Sommeijer, Improving the Stability of Predictor-Corrector Methods by Residue Smoothing, Report NM-R8707, Centre for Mathematics and Computer Science, Amsterdam, 1987.
  • [11] H. F. B. M. Kraaijevanger, "B-convergence of the implicit midpoint rule and the trapezoidal rule," BIT, v. 25, 1985, pp. 652-666. MR 811280 (87c:65096)
  • [12] P. Lancaster & M. Tismenetsky, The Theory of Matrices, Academic Press, Orlando, 1985. MR 792300 (87a:15001)
  • [13] D. W. Peaceman & H. H. Rachford, Jr., "The numerical solution of parabolic and elliptic differential equations," J. Soc. Indust. Appl. Math., v. 3, 1955, pp. 28-41. MR 0071874 (17:196d)
  • [14] R. D. Richtmeyer & K. W. Morton, Difference Methods for Initial-Value Problems, Interscience, New York, 1967.
  • [15] J. M. Sanz-Serna, J. G. Verwer & W. H. Hundsdorfer, "Convergence and order reduction of Runge-Kutta schemes applied to evolutionary partial differential equations," Numer. Math., v. 50, 1987, pp. 405-418. MR 875165 (88f:65146)
  • [16] J. M. Sanz-Serna & J. G. Verwer, "Stability and convergence in the stiff ODE/PDE interface," Appl. Numer. Math., v. 5, 1989, pp. 117-132. MR 979551 (90c:65126)
  • [17] B. P. Sommeijer, P. J. van der Houwen & J. G. Verwer, "On the treatment of time-dependent boundary conditions in splitting methods for parabolic differential equations," Internat. J. Numer. Math. Engrg., v. 17, 1981, pp. 335-346. MR 608685 (83b:65093)
  • [18] J. G. Verwer, "Contractivity of locally one-dimensional splitting methods," Numer. Math., v. 44, 1984, pp. 247-259. MR 753957 (85j:65038)
  • [19] J. G. Verwer & J. M. Sanz-Serna, "Convergence of method of lines approximations to partial differential equations," Computing, v. 33, 1984, pp. 297-313. MR 773930 (86k:65085)
  • [20] J. G. Verwer & H. B. de Vries, "Global extrapolation of a first order splitting method," SIAM J. Sci. Statist. Comput., v. 6, 1985, pp. 771-780. MR 791198
  • [21] J. G. Verwer, "Convergence and order reduction of diagonally implicit Runge-Kutta schemes in the method of lines," Numerical Analysis (D. F. Griffiths and G. A. Watson, eds.), Pitman Research Notes in Mathematics Series, vol. 140, 1986, pp. 220-237. MR 873112 (88f:65158)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N40, 65M20

Retrieve articles in all journals with MSC: 65N40, 65M20

Additional Information

Keywords: Numerical analysis, time-dependent PDE's, alternating direction implicit methods, Peaceman-Rachford method, method of lines, stability, error bounds
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society